Outbreak News Today

FDA warns of severe vision loss associated with eye injections of a compounded drug containing vancomycin

“Raising awareness about emerging safety issues associated with compounded drugs is a top priority for the FDA’s compounding program,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research. “Just today, the FDA provided details about a case of severe vision loss associated with eye injections of a compounded drug containing vancomycin.

Image/qimono

Last week, the FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection.

Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use. The FDA intends to use compounding risk alerts to communicate safety issues linked to compounded drugs to health care providers to help inform decisions about the medications they administer.”

Today, the FDA issued a Compounding Risk Alert concerning an adverse event associated with compounded triamcinolone, moxifloxacin and vancomycin (TMV) for intraocular injection. The FDA received an adverse event report on Aug. 14, 2017, from a physician concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV), which is a rare, potentially blinding postoperative complication that has been observed in dozens of patients who have received intraocular injections of vancomycin (anti-infective) formulations toward the end of otherwise uncomplicated cataract surgeries. On Sept. 28, 2017, the agency approved a supplemental new drug application that adds a subsection about HORV to the WARNINGS section of the prescribing information in the labeling of the FDA approved Vancomycin Injection, USP.

This is the third emerging safety issue that the FDA has reported using a Compounding Risk Alert. The FDA previously warned of adverse events associated with compounded triamcinolone and moxifloxacin product for intravitreal injection and of two serious adverse events associated with compounded curcumin emulsion product for injection. Although compounded drugs can serve an important medical need, they have not been reviewed by the FDA for safety, effectiveness or quality.